MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC ENDOWRIST; STAPLER SHEATH

INTUITIVE SURGICAL, INC ENDOWRIST; STAPLER SHEATH
Model Number 410370-03
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/24/2022
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that during a da vinci-assisted pulmonary lobectomy surgical procedure, the endowrist stapler sheath fell inside of the patient.The item was successfully retrieved and the procedure was completed.Intuitive surgical, inc.(isi) followed up with the initial reporter and obtained the following additional information: the customer noted a tear almost completely circumferentially.The piece was retrieved with a da vinci cadiere grasper.It was confirmed that all fragments were retrieved; the customer pieced together the completely torn sheath and compared it to a whole sheath.No additional surgical procedure was needed.There were no post-operative tests performed.The surgeon is not aware of what could have contributed to the tear.The accessory was inspected prior to use and no defects were noted.The issue was noted during the instrument removal.There was no issue with the functionality of the instrument.The instrument did not collide with any other instrument or other hard material during the surgical procedure.The instrument was removed prior to the accessory tear and the wrist was straightened at that time with no resistance through the cannula reported.Upon final removal, the wrist was also straightened, with no resistance and no damage on the cannula.The patient has not returned to the hospital with post-surgical complications due to the failure.The accessory is available for return to isi for failure investigation.
 
Additional Manufacturer Narrative
Intuitive surgical, inc.(isi) has not received the disposable stapler sheath for evaluation.Therefore, the root cause of the customer reported failure mode has not been determined.A follow-up mdr will be submitted if the product is returned and evaluated and/ or if additional information is received.A review of the site's complaint history does not show any additional complaints related to this product.No image or video clip for the reported event was submitted for review.A log review of the product related to the complaint cannot be performed because the product is an accessory and does not appear in system logs.This complaint is being reported due to the following conclusion: during a da vinci-assisted surgical procedure, it was alleged that the stapler sheath fell inside of the patient.The fragment was retrieved during the same procedure.At this time it is unknown what caused the stapler sheath to tear and fall inside the patient.Blank mdr field information: follow-up was attempted, but the patient information for blank fields was either unknown, unavailable, not provided, or not applicable.The expiration date is not applicable.The product is not implantable.It is unknown if the initial reporter submitted a report to the fda.
 
Additional Manufacturer Narrative
Intuitive surgical, inc.(isi) received the disposable stapler sheath accessories involved with this complaint and completed the device evaluation.Failure analysis investigations replicated/confirmed the customer reported complaint.A visual inspection found the part to be damaged.The sheath was torn in multiple locations.The root cause is not determinable/applicable.Additional observation(s) related to customer reported complaint: the sheath was torn in multiple locations, therefore, the part cannot be tested due to damage.The root cause attributed to damage part is not determinable/applicable.
 
Event or Problem Description
Refer to h10/h11 for follow-up information.

Brand Name
ENDOWRIST
Common Device Name
STAPLER SHEATH
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer Contact
izabel nielson
3410 central expressway
santa clara, CA 
4085232100
MDR Report Key13555497
Report Number2955842-2022-10272
Device Sequence Number17098400
Product Code NAY
UDI-Device Identifier00886874111130
UDI-Public(01)00886874111130(10)M90210812
Combination Product (Y/N)N
Initial Reporter StateDE
Initial Reporter CountryUS
PMA/510(K) Number
K140553
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Health Professional
Initial Reporter Occupation Nurse
Remedial Action Other
Type of Report Initial,Followup
Report Date (Section B) 01/24/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number410370-03
Device Catalogue Number410370
Device Lot NumberM90210812
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 01/24/2022
Supplement Date Received by Manufacturer04/13/2022
Initial Report FDA Received Date02/18/2022
Supplement Report FDA Received Date05/14/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/12/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DA VINCI INSTRUMENTS AND ACCESSORIES.
Patient Age64 YR
Patient SexFemale
Patient Weight93 KG
Patient EthnicityNon Hispanic
Patient RaceWhite